I have experienced this before whilst being on steroids etc for PMR. I am currently on 8mg having been through all of this 2 years ago (got off of steroids pmr came back in spades and had to go back up to 15mg then reduce etc.) I have been for a short walk yesterday and today to attempt to get back to normal. result totally wiped out. I know this is a result of reducing from 9 to 8 but I have done it slowly. I don't have any pains I am just tired I can't do nothing it drives me barmy I have always walked its what I do along with my husband. Can anyone give me any ideas how long it will take to get anything like normal?

9 Replies

  • Oh how we wish we could answer that question, kingharold. I so remember the odd days when fatigue used to set in for no apparent reason. It could even hit in the middle of my walks when I would have to sit on a wall somewhere if there wasn't a seat available until I mustered some more energy for the rest of my journey home. Although a daily walk can be very beneficial, even a short one, don't push yourself to go if you really feel too fatigued - missing the walk and resting for a day will probably help. Did you reduce from 9 to 8 via 8.5? That can prove less of a shock for the body. You may have now reached your 'maintenance' dose for a while where you will need to stay for a little longer than at previous doses. If the fatigue doesn't improve, or worsens, then perhaps you may need to go back to 9 and stay there a little longer.

  • Yes I did go via 8.5 I have decided to stay at 8 till at least the end of this month then see what happens.It has taken me so long to get here that I don't want to go back up again. Anyway the last time I saw my rheumy I was told if I couldn't get down the steroids by myself I would have to take methtrixate or whatever it is I don't really want to do that. Wendy

  • Wendy, at 8mg you're certainly heading in the right direction, so hopefully won't need any steroid-sparing drugs such as Methotrexate. Plus you have already shown that you can beat PMR - how frustrating that it should return for the second time. A couple of ladies who post on another forum also succumbed to a second dose, but both admitted that they had really physically overdone things in the intervening period. The good news is that they have again beaten it and have both been in remission for a couple of years now. You will, too - unfortunately we just can't say when.

  • thanks for your replies everyone

  • I do sympathise with the fatigue. Remember you are getting very close to the point where your own adrenal glands will have to start leaping into action again rather than relying on the steroids and this causes fatigue.

  • My PMR was diagnosed in March of 2015 with a sed rate of approximately 96,,, started on 30 milligrams of prednisone which was rapidly reduced to 15 within two weeks.... morning stiffness and myalgia was always temporarily aggravated by each prednisone tapering. As the dose fell to10 milligrams per day tapering became more difficult.... I am now at 7 mg with a sed rate of 6. I am trying to reduce my prednisone down by 0.5 milligrams every 2 to 4 weeks depending on my response. I am using morning oral temperatures as gauge to cortisol deficiency. My morning temperatures have now fallen to 97 degrees or slightly less... this is less than my usual 98 degrees baseline... I've been very impressed lately with the benefit of herbal medicine. In this regard I'm taking Rhodiola rosea in the morning and Ashwaganda the evening.. I also use curcumin for its well established anti-inflammatory benefits..... although these herbs are quite safe... I would advise you to investigate their anti inflammatory and anabolic benefits with an appropriate practitioner..... I am optimistic that appropriate adaptogenic herbal therapy may be beneficial in trying to taper my steroid regimen.... unfortunately every patient is different.... every tapering story seems to have a different twist. I believe that my herbal therapy is helping but since I cannot be my own double-blind study, such a conclusion can be challenged. However, I really see no downside, since adaptogenic herbs are felt to be quite safe. I have also found that high stress days( when exercising or during illness) , may require some additional prednisone.. in other words you should think like an adrenal gland when you think you need more prednisone or steroid treatment... after all your adrenal glands can produce as much as 200mg of cortisol a day during stressful exposures... that's the equivalent of 50 milligrams of prednisone.... that's why I say, "think like an adrenal gland".... unfortunately, easier said than done.

  • How about you send an email to pmrgcafightersne@googlemail.com and ask for free copies of their reductions plans.

  • Sorry to hear that, I'm sure we all share your frustration. I'm feeling really rough, tired and acheing all over today, probably as a result of overdoing it the last week. As people on here tell me, progress is not linear, there are good and bad days. But things will get better one day.

  • I'd say I was back to normal - and am on 5mg pred, trying a reduction to 4mg. I've had PMR for 10 years and been on pred for over 6. This current reduction has been from 15 to 5 over about 2 1/2 years. We recently spent 3 weeks in China, on a tour for 2 weeks and I had to keep up with everyone else. It was OK. Long days on a bus from as early as 8am to 5pm, much walking and many steps - but I was fine.

    Normal for us is a different ball game - it is achieving a good standard of living whilst on a high enough dose of pred to manage the symptoms and NOTHING any doctor can do will alter that whatever they try to tell us. To be honest - after the last few weeks I really am beginning to wonder what far too many learned, or rather didn't learn, at uni. They have obviously slept through all their physiology lectures!

    From what you say the original reduction to zero was too precipitate. If the underlying autoimmune disorder was still active then the PMR symptoms would return as soon as you were on too little pred. Once you start to mess about with the dose you make it increasingly difficult to get off the pred. You haven't had it twice, it simply hadn't gone into remission at all.

    The dose you are now on is the level at which your GP should request a synacthen test, a test of adrenal function. It may be that your adrenal glands are sluggish in waking up and producing cortisol or they may not be doing at all. It isn't the adrenal glands themselves, it is the complex feedback system that governs all our hormones and involves the hypothalamus, pituitary and adrenal glands amongst other things. Your thyroid may also be a bit out of kilter as a result and its function should also be checked although it rarely appears in the blood results so doctors do tend to ignore it.

    Chronic illness is a mean thing - and we have to change our goal posts. Of all inflammatory arthritises. PMR is fairly benign all things considered - doesn't cause joint or organ damage and doesn't kill us - but is equally as lifestyle changing as some others. It's rubbish but that's the way it is.

You may also like...